The Loudoun County Sheriff’s Office is trying to find who is distributing fentanyl to students at Park View High School after eight students overdosed, seven within the past three weeks.
“We know the overwhelming number of Park View students are responsible and care about the safety of their school, and we are putting all available resources into identifying who is responsible for distributing these lethal drugs,” said Sheriff Mike Chapman, in a news release.
The sheriff’s office said the fentanyl appears in fake 30 milligram oxycodone pills that are blue and stamped “M30.”
Of the eight Park View students who overdosed, four did so at school. School personnel administered CPR on two of them, and three needed Narcan administered. Narcan is the device that delivers naloxone, the medication that can reverse an opioid overdose.
What LCPS is Doing
“I am concerned and saddened by this crisis impacting the Park View community,” said Aaron Spence, superintendent of Loudoun County Public Schools. “LCPS is taking active steps to support our students, families and staff with fentanyl awareness and education, including training and supplying staff in each of our high schools with Naloxone for emergencies.”
Spence said the high school is holding grade-level assemblies and parent meetings about the drug.
“Extra administrators, counselors, and Safety & Security Officers are also supporting our Park View community,” he said.
Across Loudoun County, Spence said community information sessions about fentanyl awareness will continue.
How Dangerous is Fentanyl?
Fentanyl, a potent synthetic opioid drug, is cheap to produce. It is said to be 100 times more potent than morphine and 50 times more potent than heroin.
According to the U.S. Drug Enforcement Administration, which seized more than 59.6 million fentanyl-laced fake pills in 2022, seven in 10 pills seized contain a lethal dose of the drug.
“Overdose can cause stupor, changes in pupil size, clammy skin, cyanosis, coma, and respiratory failure leading to death. The presence of a triad of symptoms such as coma, pinpoint pupils, and respiratory depression strongly suggests opioid intoxication,” the DEA’s website said.
How to Report Information
The sheriff’s office is encouraging people to report anything they know about the Park View incidents. Tips can be reported anonymously at 703-777-1919. They can be emailed to the following address: Sheriffs_Narc_Tips@loudoun.gov. Or you can fill out a form on the department’s website.
This year, the Loudoun County Sheriff’s Office has investigated 18 reports of opioid overdoses involving Loudoun County juveniles. That compares to 19 in all of 2022.
Fentanyl has been a growing problem in NoVA schools. Some school systems, including Arlington and Fairfax, now allow students to carry Narcan.
Last month, Arlington police charged Walter Zelaya Padilla, 19, of Fairfax, with multiple distribution charges after two girls suffered apparent fentanyl overdoses at Wakefield High School.
Feature image of fentanyl pills seized by the Drug Enforcement Administration, courtesy DEA
For more stories like this, subscribe to Northern Virginia Magazine’s News newsletter.